Pennsylvania, 2019

Winter Storm and Winter Weather in Pennsylvania, February 20, 2019

February 20, 2019 · NWS PBZ · 16 events in 16 counties and zones

Low pressure tracked from the Plains to the upper Midwest on February 20th, before transitioning to a coastal system by the morning of the 21st. This low pushed a warm front northward across our region.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure tracked from the Plains to the upper Midwest on February 20th, before transitioning to a coastal system by the morning of the 21st. This low pushed a warm front northward across our region. Widespread precipitation was generated by deep moisture and an area of strong lift that accompanied the warm front. Precipitation started mainly as snow, but transitioned to a mostly brief period of mixed precipitation as warmer air moved in aloft. By late evening on the 20th, the passage of the warm front allowed all precipitation to change to rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 20, 12:40 AM EST, 20 minutes earlier.

Area forecast discussion, Feb 20, 12:40 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1240 AM EST Wed Feb 20 2019

.SYNOPSIS...
Snow will move in from south to north after midnight, with
mixed precipitation expected across the region on Wednesday
before transitioning to rain Wednesday night.

&&

.NEAR TERM /THROUGH TODAY/...
Adjusted sky cover for the latest update, with clouds
overspreading the area.

Previous Discussion...

Snow will move in from south to north after midnight, with 1-3
inches possible between midnight and sunrise south of Interstate
70.

The mixed bag of precipitation will start Wednesday morning,
with warmer air moving in aloft before warmer air moves in at
the surface. This will result in a transition zone of icy
precipitation for a couple of hours, with primarily freezing
rain but sleet also a possibility. By noon a small area of snow
should remain across the northeast, there will be a wide area of
multiple precipitation types, and all rain from Wheeling to the
south and west. As the afternoon continues, most locations
should transition to all rain, although freezing rain will
likely hang on a bit longer across northeastern counties and
across eastern Garrett county.

No changes were made to any of the headlines that were
previously issued. This includes an Areal Flood Watch primarily
from Interstate 70 south; a Winter Storm Warning for Garrett,
eastern Tucker, Fayette Ridges, and Westmoreland Ridges; and a
Winter Weather Advisory for the rest of the forecast area.
All locations will end up with at least a glaze of freezing
rain, while the warning counties could receive over a quarter
inch of freezing rain.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
Freezing rain could still persist a little bit across northeast
counties and eastern Garrett county Wednesday evening, but
generally all precipitation should be falling as rain, possibly
transitioning to snow as it comes to an end Thursday morning.
Thursday afternoon, Thursday night, and Friday should all be dry
as high pressure moves into the region. Temperatures will be
seasonable during the daytime with highs in the 40s, with 30s
expected Wednesday night and 20s for Thursday night.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A large storm system will develop across the eastern United
States Saturday into Sunday, with precipitation starting to move
in Friday night and Saturday, with widespread rain continuing
Saturday night and temperatures starting to drop as a cold front
moves through Sunday. As the low pressure center moves east
Sunday night into Monday, showers may change over to snow. The
next system could bring some light rain or snow showers on
Tuesday. The warmest time period will be Saturday night and
Sunday, with temperatures rising into the 50s before falling
back towards freezing Sunday night.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Precipitation onset, in the form of snow, is expected to occur
between 08Z and 12Z from south to north, with a fairly rapid
deterioration to IFR/MVFR conditions. IFR conditions will then
persist as a mix with freezing rain and sleet occurs, and then
followed by a change to rain at most sites by/during the
afternoon. DUJ has the potential to hang on to this wintry mix
the longest, potentially beyond 00Z Thursday. As a low level jet
develops ahead of an advancing warm front during the afternoon,
low level wind shear will also become a possibility.

.Outlook...
Widespread restrictions will continue through Wednesday night
with the crossing warm front. Restrictions and gusty wind are
expected Thursday with the passage of a cold front. Restriction
potential returns with weekend low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Warning until 1 AM EST Thursday for MDZ001.
OH...Winter Weather Advisory until noon EST today for OHZ039>041-
     048>050-057>059-068-069.
     Flood Watch from 4 AM EST early this morning through late
     tonight for OHZ057>059-068-069.
PA...Winter Weather Advisory until noon EST today for PAZ020-021-
     029-031-073-075.
     Winter Weather Advisory from 7 AM this morning to 1 AM EST
     Thursday for PAZ009-016-023.
     Winter Storm Warning until 1 AM EST Thursday for PAZ074-076.
     Winter Weather Advisory from 7 AM this morning to 6 PM EST
     this evening for PAZ007-008-013>015-022.
     Flood Watch from 4 AM EST early this morning through late
     tonight for PAZ031-075-076.
WV...Winter Weather Advisory until noon EST today for WVZ001>004-
     012-021-509>513.
     Winter Storm Warning until 1 AM EST Thursday for WVZ514.
     Flood Watch from 4 AM EST early this morning through late
     tonight for WVZ003-004-012-021-509>513.

&&
Hazardous weather outlook, Feb 19, 3:05 AM EST, 21 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
305 AM EST Tue Feb 19 2019

OHZ057>059-068-069-PAZ031-075-WVZ003-004-012-021-509>513-200815-
Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette-Ohio-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
305 AM EST Tue Feb 19 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO NOON EST
WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY
NIGHT...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ020-021-029-073-WVZ001-002-200815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Beaver-
Allegheny-Washington-Westmoreland-Hancock-Brooke-
305 AM EST Tue Feb 19 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO NOON EST
WEDNESDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ007-008-013>015-022-200815-
Mercer-Venango-Lawrence-Butler-Clarion-Armstrong-
305 AM EST Tue Feb 19 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 6 PM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MDZ001-PAZ074-WVZ514-200815-
Garrett-Westmoreland Ridges-Eastern Tucker-
305 AM EST Tue Feb 19 2019

...WINTER STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ009-016-023-200815-
Forest-Jefferson PA-Indiana-
305 AM EST Tue Feb 19 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 1 AM EST
THURSDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ076-200815-
Fayette Ridges-
305 AM EST Tue Feb 19 2019

...WINTER STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY
NIGHT...

This Hazardous Weather Outlook is for southwest Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Allegheny

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Allegheny forecast zone
Reported by
Social Media
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Most reports across the county indicated 3 to 4.5 inches of snow during the event, with a trace of ice accretion. The high report of 6 inches of snow was recorded at Plum and received via social media.

Winter Weather, Armstrong

When
February 20, 1:00 AM EST to 11:58 PM EST
Where
Armstrong forecast zone
Reported by
Trained Spotter
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

Trained spotters reported 2.5 inches of snow at Templeton and Elderton, with a trace of ice also recorded at Templeton.

Winter Weather, Beaver

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Beaver forecast zone
Reported by
Trained Spotter
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

Several reports indicated 3 to 4 inches of snow fell, with the high report of 4.5 inches recorded by a trained spotter at Beaver.

Winter Weather, Butler

When
February 20, 1:00 AM EST to 9:00 PM EST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

A variety of reports from trained spotters and social media recorded 3 to 4 inches of snow across the county as an average. The high report of 4.8 inches was recorded via CoCoRaHS at Saxonburg. A few reports of a trace of ice accretion were also received.

Winter Weather, Clarion

When
February 20, 1:00 AM EST to 11:58 PM EST
Where
Clarion forecast zone
Reported by
Trained Spotter
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Two to four inches of snow was reported via a combination of trained spotter and social media reports. The high total of 4 inches was received via social media from New Athens.

Winter Weather, Greene

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Greene forecast zone
Reported by
Social Media
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

Two inches of snow was reported via social media at Waynesburg.

Winter Weather, Indiana

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Indiana forecast zone
Reported by
Public

The public recorded 4 inches of snow at Indiana and Homer City, while 3 inches was reported by a trained spotter at Penn Run.

Winter Weather, Jefferson

When
February 20, 1:00 AM EST to 11:58 PM EST
Where
Jefferson forecast zone
Reported by
Social Media
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Reports of 4 to 5 inches of snow were received from a variety of sources, with the high report of 5 inches at Shady Glen sent in by a trained spotter. Icing was more significant here than in other counties, with an eighth of an inch relayed via social media at Brookville, and 0.07 inch reported by the public at Falls Creek. The ASOS at DuBois Airport measure 0.24 on its icing sensor during the event.

Winter Weather, Lawrence

When
February 20, 1:00 AM EST to 6:00 PM EST
Where
Lawrence forecast zone
Reported by
Social Media
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

A report of 3.5 inches of snow was received from Ellwood City via social media, while 2.2 inches was recorded at New Castle.

Winter Weather, Mercer

When
February 20, 1:00 AM EST to 9:00 PM EST
Where
Mercer forecast zone
Reported by
Public
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

The public reported 3.1 inches of snow at Neshannock, while a trained spotter reported 1.4 inches at Sharon.

Winter Weather, Venango

When
February 20, 1:00 AM EST to 11:58 PM EST
Where
Venango forecast zone
Reported by
CoCoRaHS
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Two inches of snow was recorded via CoCoRaHS at Seneca, with an inch or less reported at other locations in the county.

Winter Weather, Washington

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Washington forecast zone
Reported by
Social Media
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

A report of 4.7 inches of snow was received from Burgettstown via social media, while 3.6 inches as reported by a trained spotter at McMurray. At Charleloi, 3 inches of snow was reported with sleet mixing in at times.

Winter Weather, Fayette

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Fayette forecast zone
Reported by
Social Media
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

A report of 3.5 inches of snow was received via social media from Fayette, with a trace of ice accretion recorded by a trained spotter at Hopwood.

Winter Weather, Fayette Ridges

When
February 20, 1:00 AM EST to 11:58 PM EST
Where
Fayette Ridges forecast zone
Reported by
Social Media
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

A high report of 5.5 inches of snow was received via social media near Victoria, with 3.3 inches of snow, with a mix with sleet at times, near Ohiopyle.

Winter Storm, Westmoreland Ridges

When
February 20, 1:00 AM EST to 11:58 PM EST
Where
Westmoreland Ridges forecast zone
Reported by
COOP Observer
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

A co-op observer at Donegal reported 8 inches of snow, while 6.8 inches were reported at Laurel Mountain.

Winter Weather, Westmoreland

When
February 20, 1:00 AM EST to 12:00 PM EST
Where
Westmoreland forecast zone
Reported by
CoCoRaHS
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported 6 inches of snow at Brackenridge, and another measured 4.2 inches at Greensburg, where a trace of icing was also reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810223, 810224, 810228, 810229, 810231, 810233, 810234, 810236, 810238, 810241, 810247, 810249, 810266, 810271, 810282, 810286.